Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 41, NWS Green Bay, WI

June 20, 2008Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 20, 2008, 5:05 PM CDT for Manitowoc County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 5:05 PM CDT (22:05 UTC)
Expired
Jun 20, 2008, 5:30 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 52 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 202206
SVRGRB
WIC071-202230-
/O.NEW.KGRB.SV.W.0041.080620T2205Z-080620T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
505 PM CDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN...

* UNTIL 530 PM CDT

* AT 458 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS
  LOCATED 14 MILES NORTHWEST OF MANITOWOC....AND MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANCIS CREEK AND MISHICOT BY 510 PM...
  SHOTO BY 515 PM...
  TWO RIVERS AND POINT BEACH STATE FOREST BY 525 PM...

HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF 
OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS.

LAT...LON 4415 8751 4409 8764 4405 8764 4404 8765
      4418 8796 4433 8777 4433 8769 4424 8749
      4421 8748
TIME...MOT...LOC 2205Z 305DEG 26KT 4423 8771

$$

KIECKBUSCH
1 follow-up statement
000 
WWUS53 KGRB 202214
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT FRI JUN 20 2008

WIC071-202230-
/O.CON.KGRB.SV.W.0041.000000T0000Z-080620T2230Z/
MANITOWOC-
514 PM CDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN MANITOWOC COUNTY...

AT 511 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS
LOCATED NEAR LARRABEE...OR 12 MILES NORTH OF MANITOWOC...AND MOVING
SOUTHEAST AT 21 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANCIS CREEK AND BRANCH BY 520 PM...
  MISHICOT BY 525 PM...
  SHOTO AND TWO RIVERS BY 530 PM...

HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF
OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4415 8751 4409 8764 4405 8764 4404 8765
      4418 8796 4433 8777 4433 8769 4424 8749
      4421 8748
TIME...MOT...LOC 2214Z 315DEG 19KT 4423 8772

$$

KIECKBUSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT FRI JUN 20 2008

.SHORT TERM...TONITE AND SATURDAY. FORECAST FOCUS ON PRECIP CHANCES.

SEVERE POTENTIAL WILL EXIST THRU EARLY THIS EVENING...THEN QUICKLY
END WITH THE LOSS OF DIURNAL HEATING. THE CHANCE FOR PRECIP WILL
CONTINUE TONITE AS A 500 MB VORT SWINGS THRU THE WESTERN GREAT
LAKES. WITH THE LOSS OF DAYTIME HEATING PRECIP WILL TRANSITION
OVER TO MORE SHOWERS AND LESS THUNDER.

THE REGION REMAINS IN NORTHWEST FLOW SATURDAY AS ANOTHER VORT
MOVES THRU THE WESTERN GREAT LAKES. THE SEVERE THREAT APPEARS TO
BE LOWER ON SATURDAY WITH LOWER CAPE VALUES THAN THIS AFTERNOON
AND VERY LITTLE WITH RESPECT TO DIRECTIONAL OR SPEED SHEAR.

.LONG TERM...MEAN FLOW TO TRANSITION TO MORE OF A ZONAL FLOW
ACROSS THE LWR 48 AS THE ERN CONUS UPR TROF SHIFTS INTO THE
ATLANTIC. THIS NEW FAST ZONAL FLOW WL CARRY SEVERAL PACIFIC
SYSTEMS ACROSS THE NRN TIER OF STATES...THUS TIMING OF THESE
SYSTEMS FOR PCPN CHCS IS THE MAIN FCST PBLM. TEMPS SHOULD AVERAGE
AT OR SLIGHTLY ABV NORMAL NXT WEEK.

EXPECT TO SEE A DIMINISHING TREND TO THE SHWRS AND TSTMS SAT
EVENING AS DAYTIME HEATING WANES AND THE ATM STABILIZES. HARD TO
DISCERN WHERE ANY SHRTWVS WL BE LOCATED FOR THE REMAINDER OF THE
NGT AS THESE FEATURE ROTATE AROUND THE GREAT LAKES NEARLY CLOSED
UPR LOW. FOR NOW...PREFER TO FOCUS ON SAT EVENINGS CHC POPS FOR
THE ENTIRE FCST AREA AND GO DRY FOR THE OVRNGT HRS.

WE SHOULD SEE ANOTHER ROUND OF SCT SHWRS/TSTMS ON SUNDAY AS
DAYTIME HEATING RETURNS...A SFC TROF DROPS SOUTH AND MORE SHRTWVS
ROTATE SWD INTO/THRU WI. COLDER TEMPS ALOFT WL BE OVR ERN WI WHICH
SHOULD LEAD TO A BETTER CHC OF PCPN SO HIGHER POPS THERE FROM THE
PREV SHIFT LOOKS JUSTIFIED. STEEP LAPSE RATES WL COMBINE WITH
CAPES APPROACHING 1500 J/KG AND LIS DOWN TO AROUND -4 TO PRODUCE
A FEW STG TSTMS BY SUNDAY AFTERNOON. SHEAR IS RATHER WEAK HOWEVER
AND BETTER INSTABILITY ACTUALLY TO OUR SOUTH. WL HAVE TO WATCH THE
STRONGER STORMS FOR THE POTENTIAL OF HAIL AND/OF GUSTY WNDS.

JUST LIKE SAT EVENING...ANTICIPATE A FEW SHWRS/TSTMS TO LINGER
INTO SUNDAY EVENING ACROSS E-CNTRL WI BEFORE SUNSET ENDS ANY
FURTHER HEATING. HI PRES WL BEGIN TO BUILD INTO THE WRN GREAT LKS
LTR SUNDAY NGT...THEREBY ALLOWING FOR DRIER CONDITIONS TO PREVAIL.
THIS HI PRES OVR THE WRN GREAT LKS WL COMBINE WITH A WEAK UPR RDG
TO PRODUCE A NICE...TYPICAL LATE JUNE DAY OVR NE WI. A GOOD AMT OF
SUNSHINE SHOULD ALLOW TEMPS TO BE CLOSE TO SEASONAL NORMS WITH
MOST LOCATIONS REACHING INTO THE MID TO UPR 70S.

AS BOTH THE SFC HI AND THE UPR RDG MOV EAST MON NGT...RETURN FLOW
WL BEGIN TO DRAW GULF MSTR NWD THRU THE MIDWEST. AS THE FIRST OF
THE RELATIVELY WEAK PACIFIC SYSTEMS APPROACHES ON TUE...THERE APRS
TO BE ENUF LIFT/INSTABILITY IN PLACE TO BRING A CHC POP TO NE WI.
BETTER CHC SHOULD REMAIN TO OUR WEST CLOSER TO A SHRTWV/WEAK CDFNT.
BULK OF SHRTWV ENERGY IS PROGGED TO DIVE SE TOWARD SRN WI/NE IA/NRN
IL TUE NGT...THEREFORE HAVE ATTEMPTED TO TIER POPS FROM SLGT CHC
NORTH TO MED CHC ACROSS MY SRN TIER OF COUNTIES. PRIMARY FOCUS TO
REMAIN TO OUR SOUTH ON WED. WHILE AN ISOLATED SHWR OR TSTM IS PSBL
OVR CNTRL/E-CNTRL WI...JUST DO NOT SEE ENUF INSTABILITY OR FORCING
OVR THE NORTH SO HAVE REMOVED PCPN WORDING FROM WEDS FCST THERE.

ANOTHER WEAK AREA OF HI PRES TO THEN SETTLE OVR THE RGN FOR WED
NGT AND THU SO HAVE OPTED TO RUN WITH A DRY FCST. THE NXT PACIFIC
SYSTEM MOVS INTO THE WRN GREAT LKS THU NGT INTO FRI AND WITH
SOUTHERLY WNDS BRINGING GULF MSTR BACK INTO WI...WL NEED TO
MENTION CHC POPS FOR THIS TIME PERIOD.
&&

.AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE ACROSS AIRPORT LOCATIONS SOUTHEAST OF A WAUSAU TO MARINETTE
LINE THIS EVENING. ONLY MVFR CEILINGS ARE EXPECTED FOR A BRIEF PERIOD OF
TIME AS THE STORMS PASS OVER THE AIRPORT. SOME OF THE STORMS COULD
PRODUCE WIND GUSTS FROM 40 TO 45 KNOTS WI LARGE HAIL. THE SEVERE
WEATHER AND THUNDERSTORM THREAT WILL DIMINISH BY MIDNIGHT WITH
MAINLY SHOWERS EXPECTED LATER TONIGHT.

VFR CONDITIONS EXPECTED SATURDAY WITH SCATTERED MVFR CONDITIONS AS
SHOWERS AND THUNDERSTORMS DEVELOP.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KURIMSKI/KALLAS
Hazardous weather outlook, Jun 20, 6:21 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
621 AM CDT FRI JUN 20 2008

UPDATED TO REMOVE THUNDERSTORMS THIS MORNING

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
621 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WHILE THERE
IS A CONTINUED CHANCE OF THUNDERSTORMS TONIGHT. THESE STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY EVENING.
SOME OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. THERE
IS A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME TUESDAY THROUGH
THURSDAY. THE PROBABILITY FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LMZ521-522-541>543-211200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
621 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING WILL CREATE
GUSTY WINDS THAT MAY BE HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY EVENING.
SOME OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. THERE
IS A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME TUESDAY THROUGH
THURSDAY. THE PROBABILITY FOR SEVERE WEATHER IS LOW AT THIS TIME.

ECKBERG

In the hours before

Special weather statement, Jun 20, 3:18 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
318 PM CDT FRI JUN 20 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
318 PM CDT FRI JUN 20 2008

...STRONG THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND NORTHEAST
WISCONSIN...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
REGION THIS AFTERNOON...SOME WITH SMALL HAIL...GUSTY WINDS AND
BRIEF HEAVY RAINFALL. A FEW OF THE STORMS MAY BECOME SEVERE...
WITH HAIL UP TO QUARTER SIZE AND DAMAGING WINDS.

PERSONS WITH OUTDOOR PLANS SHOULD BE READY TO TAKE SHELTER IF
STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE LOCAL MEDIA SOURCE FOR FURTHER INFORMATION AND
STATEMENTS.

KIECKBUSCH
Local storm report, Jun 20, 3:19 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             13 N ANTIGO             45.34N 89.15W
06/20/2008  E0.50 INCH       LANGLADE           WI   PUBLIC

            SLIGHTLY LARGER THAN HALF INCH HAIL. REPORT RELAYED BY
            LOCAL MEDIA.

&&

KURIMSKI
Special weather statement, Jun 20, 4:54 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
454 PM CDT FRI JUN 20 2008

WIZ039-040-050-202230-
BROWN-KEWAUNEE-MANITOWOC-
454 PM CDT FRI JUN 20 2008

...STRONG THUNDERSTORMS MOVING THROUGH EAST CENTRAL WISCONSIN...

AT 450 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DENMARK...OR 16 MILES NORTH OF MANITOWOC...MOVING SOUTHEAST AT 29
MPH.

HAIL UP TO DIME SIZE AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE
WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  TWO CREEKS AROUND 510 PM...

OTHER STRONG THUNDERSTORMS NEAR STANGELVILLE AND WAYSIDE MAY ALSO
PRODUCE HAIL AND HEAVY DOWNPOURS.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KIECKBUSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:58 PM CDTSpecial Marine WarningGRB66 min
Jun 20, 3:57 PM CDTSevere Thunderstorm WarningGRBOconto31 min
Jun 20, 5:26 PM CDTSpecial Marine WarningGRB94 min
Jun 20, 5:30 PM CDTSevere Thunderstorm WarningGRBManitowoc30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.